A 71-year-old woman with end-stage renal disease on hemodialysis, hypertension, diabetes, coronary artery disease, and ischemic cardiomyopathy, on hydralazine 300 mg daily for 2 years, presented with a new onset of vesiculobullous rash, dysphagia, odynophagia, throat pain/tightness, and hoarseness. Physical exam showed multiple vesicles in her upper and lower extremities with significant airway edema and ulcerations of floor of mouth, tongue, epiglottis, aryepiglottic folds, and arytenoid edema. On admission day 3, she had an episode of a gastrointestinal bleeding. Upper endoscopy and capsule endoscopy found petechiae and melanosis in the proximal small bowel, including most of duodenum and proximal jejunum (Figure 1). Pathology revealed necrotizing neutrophil-rich venulitis and pseudomelanosis.
Figure 1. Endoscopic view of the proximal duodenum showing pseudomelanosis.
Use of hydralazine is associated with pseudomelanosis and, as with this patient, with hydralazine hoarseness, which likely stems from involvement of the larynx. Microstructural studies show that the dark spots are composed of iron deposits.1,2 It is unclear whether hydralazine itself causes these deposits, or if they are merely associated with end-stage renal disease, iron overload from transfusions, and frequent GI bleeds from heparin exposure that accompany such patients.
Author contributions: A. Novikov researched and wrote the manuscript, created the figure, and is the article guarantor. Y. Zhou took the pathology images and provided pathological analysis. All authors participated in editing and approving the manuscript.
Financial disclosure: None to report.
The patient has since passed away, so informed consent for this case report was obtained from her next of kin.
Acknowledgements: We thank Dr. Ali-John Zarrabi for the critical reading of the manuscript.
Correspondence: Aleksey Novikov, 505 E. 70th Street, Suite 460, New York, NY 10021 (email@example.com).
Received: May 8, 2014; Accepted: July 7, 2014
- Kang JY, Wu AY, Chia JL, et al. Clinical and ultrastructural studies in duodenal pseudomelanosis. Gut. 1987;28(12):1673–1681. Article | PubMed
- West B. Pseudomelanosis duodeni. J Clin Gastroenterol. 1988;10(2):127–129. Article | PubMed
© 2014 Novikov et al. This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivs 3.0 Unported License. To view a copy of this license, visit http://creativecommons.org/licenses/by-nc-nd/3.0.